Alert archive / Mississippi / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 359, NWS Jackson, MS

May 30, 2001Clarke County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at May 30, 2001, 8:01 PM CDT for Clarke County, Mississippi. It was in force for 29 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 30, 2001, 8:01 PM CDT (01:01 UTC)
Expired
May 30, 2001, 8:30 PM CDT
In force
29 min
Issued by
NWS Jackson, MS
Area
Whole counties

County Clarke County, MS

What was reported inside it

TimeReportWhereRemark
May 30, 8:05 PM CDTHail 0.75Shubuta, MS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 1.0 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2001-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3101 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2001-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3101 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1080 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.8
Supercell composite
5.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 310101
SVRJAN
MSC023-310130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
801 PM CDT WED MAY 30 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLARKE COUNTY IN EAST CENTRAL MISSISSIPPI

* UNTIL 830 PM CDT

* AT 801 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES EAST OF QUITMAN...MOVING NORTHEAST AT
  15 MPH.

* THE SEVERE THUNDERSTORM WILL...
  REMAIN OVER RURAL CLARKE COUNTY 

WINDS UP TO 60 MPH ARE LIKELY WITH THIS STORM.

HAIL TO THE SIZE OF DIMES IS LIKELY WITH THIS STORM.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 3:35 PM CDT, 4 hours 26 minutes earlier.

Area forecast discussion, May 30, 3:35 PM CDT, 4 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
335 PM CDT WED MAY 30 2001

SUBSIDENCE INVERSION IN ASSOC WITH MID LEVEL RIDGE IS CAPPING
ATMOSPHERE FOR THE MOST PART THIS AFTN...BUT WEAK SURFACE BOUNDARY
ACROSS NRN PORTIONS OF AREA IS ALLOWING FOR ENOUGH SFC MOISTURE
CONVERGENCE TO BREAK CAP...PARTICULARLY OVER N CNTRL/NE PORTIONS OF
THE FORECAST AREA. ELSEWHERE...WIDELY SCATTERED SHOWER/TSTM ACTIVITY
IS STRUGGLING TO PERSIST IN CAPPED ENVIRONMENT...DESPITE LIFTED
INDICES APPROACHING -9. AS SUN GOES DOWN...EXPECT CONVECTION TO
DIMINISH. WILL KEEP POPS LOW TONIGHT...WITH HIGHEST OVER NW ZONE
GROUPING...WHERE ARE MAY BE AFFECTED LATE TONIGHT BY MCS TO DEVELOP
OVER THE ARKLATEX REGION.

STILL APPEARS THAT THUR/THUR NIGHT WILL BE THE BEST TIME FRAME FOR
GOOD THUNDERSTORM COVERAGE. A SIGNIFICANT SHORTWAVE TROUGH AXIS
CURRENTLY OVER THE SRN/CNTRL PLAINS WILL TRANSLATE SOUTHEAST INTO
THE LOWER MS VALLEY REGION THURS...AND ALL MODELS ARE IN GOOD
AGREEMENT ON THIS. BIGGEST CHALLENGE IS PICKING OUT THE DETAILS WITH
THE COMPLEX SURFACE/THERMODYNAMIC PATTERN DEPICTED BY MODELS. AM
IMPRESSED WITH THE UPPER JET STRUCTURE THAT WILL COME INTO PLAY BY
LATE THURS...AND FEEL THIS SHOULD EVENTUALLY HELP CONVECTION TO
BECOME BETTER ORGANIZED AHEAD OF A SOUTHEASTWARD MOVING COLD FRONT...
AS SUPPORTED BY ETA/AVN LOW LEVEL MOISTURE CONVERGENCE AND
INSTABILITY PATTERNS. AGREE A SEVERE WEATHER THREAT EXISTS FOR MOST
ZONES ON THURSDAY...BUT MID LEVEL WIND FIELDS LOOK A LITTLE TOO WEAK
TO MENTION SEVERE AT THIS TIME AND WILL DEFER OPTION TO THE NEXT
SHIFT WHEN THE PICTURE WILL HOPEFULLY BE A LITTLE MORE CLEAR.

WITH PASSAGE OF THE COLD FRONT THURS NIGHT...EXPECT
MOISTURE/INSTABILITY TO SWEPT OUT OVER ALL EXCEPT THE SOUTHEAST
COUNTIES...WHERE CONVECTION WILL LIKELY HANG ON UNTIL FRI MORNING. A
DRIER AIRMASS WILL MOVE IN ASSOC WITH STRONG SUBSIDENCE.

IN THE EXTENDED...ANOTHER SHORTWAVE TROF WILL RACE TOWARDS AREA
SATURDAY...BUT WITH LITTLE MOISTURE TO WORK WITH...EXPECT ONLY A
SMALL BAND OF WIDELY SCATTERED SHOWERS AT BEST. MID LEVEL RIDGE WILL
KEEP THINGS DRY SUNDAY AND MONDAY BEFORE RAPID RETURN FLOW INCREASES
MOISTURE AHEAD OF NEXT SYSTEM TUES/WED.

JAN 70/87/65/84/61 25521
MEI 68/88/66/85/60 25521

.JAN...
MS...NONE.
LA...NONE.
AR...NONE.

43

In the hours before

Special weather statement, May 30, 2:15 PM CDT, 5 hours 46 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
311200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
215 PM CDT WED MAY 30 2001

...THUNDERSTORMS...
THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA AND PORTIONS OF CENTRAL AND SOUTHERN
MISSISSIPPI THROUGH TONIGHT. ISOLATED SEVERE STORMS ARE POSSIBLE
MAINLY NORTH AND WEST OF A BASTROP LOUISIANA TO ROLLING FORK TO
CLEVELAND LINE.

A LARGE THUNDERSTORM COMPLEX...THAT DEVELOPED AND MOVED EAST OVER
THE PLAINS STATES...HAS LEFT AN OUTFLOW BOUNDARY OVER EAST AND
SOUTHEAST PORTIONS OF ARKANSAS THIS AFTERNOON. THIS BOUNDARY WILL
PROVIDE A FOCUSING MECHANISM FOR THUNDERSTORMS OVER THE MISSISSIPPI
DELTA THIS  AFTERNOON AS IT MOVES SOUTHEAST.  WITH ABUNDANT
MOISTURE AND AN UNSTABLE AIRMASS ALREADY IN PLACE OVER THE
REGION...SOME OF THE STORMS COULD BECOME SEVERE.  LARGE HAIL AND
DAMAGING WINDS WILL BE THE MAIN THREATS FROM ANY SEVERE STORMS THAT
DO DEVELOP.

ELSEWHERE...SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE
DURING THE AFTERNOON HOURS AND LAST INTO THE EARLY EVENING HOURS.
WITH NO SURFACE FOCUSING MECHANISM..SUCH AS AN OUTFLOW
BOUNDARY...THESE STORMS ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS.
ANY STORMS THAT DO DEVELOP WILL BE CAPABLE OF PRODUCING BRIEF HEAVY
RAINFALL...GUSTY WINDS AND FREQUENT LIGHTNING STRIKES.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER
OUTLOOK.
Special weather statement, May 30, 3:31 PM CDT, 4 hours 30 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
311200-

HAZARDOUS WEATHER OUTLOOK...UPDATED...
NATIONAL WEATHER SERVICE JACKSON MS
331 PM CDT WED MAY 30 2001

...THUNDERSTORMS...
THUNDERSTORMS ARE EXPECTED TO CONTINUE OVER SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA AND PORTIONS OF CENTRAL AND SOUTHERN
MISSISSIPPI THROUGH TONIGHT. ISOLATED SEVERE STORMS ARE POSSIBLE
MAINLY ALONG AND NORTH OF A LAKE VILLAGE ARKANSAS TO KOSCIUSKO TO
A DEKALB  LINE.

A WARM FRONTAL BOUNDARY WAS OBSERVED FROM EXTREME SOUTHEAST ARKANSAS
TO NORTHERN MISSISSIPPI. THIS BOUNDARY WILL PROVIDE A FOCUSING
MECHANISM FOR THUNDERSTORMS OVER EXTREME SOUTHEAST ARKANSAS AND
NORTH MISSISSIPPI.  WITH ABUNDANT MOISTURE AND AN UNSTABLE AIRMASS
ALREADY IN PLACE OVER THE  REGION...SOME OF THE STORMS COULD BECOME
SEVERE.  LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS
FROM ANY SEVERE STORMS THAT DO DEVELOP.

ELSEWHERE...SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE
DURING THE AFTERNOON HOURS AND LAST INTO THE EARLY EVENING HOURS.
WITH NO SURFACE FOCUSING MECHANISM..SUCH AS AN OUTFLOW
BOUNDARY...THESE STORMS ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS.
ANY STORMS THAT DO DEVELOP WILL BE CAPABLE OF PRODUCING BRIEF HEAVY
RAINFALL...GUSTY WINDS AND FREQUENT LIGHTNING STRIKES.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WE0ATHER
OUTLOOK.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 8:35 PM CDTSevere Thunderstorm WarningJANJasper, Jones25 min
May 30, 9:31 PM CDTTornado WarningJANBolivar, Washington44 min
May 30, 9:57 PM CDTSevere Thunderstorm WarningJANBolivar, Washington48 min
May 30, 10:28 PM CDTSevere Thunderstorm WarningJANSunflower47 min
May 30, 10:46 PM CDTSevere Thunderstorm WarningJANHumphreys29 min
May 30, 10:47 PM CDTSevere Thunderstorm WarningJANLeflore43 min
May 30, 10:49 PM CDTSevere Thunderstorm WarningJANWashington26 min
May 30, 11:08 PM CDTSevere Thunderstorm WarningJANGrenada37 min
May 30, 11:31 PM CDTSevere Thunderstorm WarningJANHinds29 min
May 30, 11:35 PM CDTSevere Thunderstorm WarningJANCarroll40 min
May 30, 11:45 PM CDTSevere Thunderstorm WarningJANGrenada15 min
May 30, 11:56 PM CDTSevere Thunderstorm WarningJANMontgomery49 min
May 31, 12:02 AM CDTSevere Thunderstorm WarningJANWebster43 min
May 31, 12:19 AM CDTSevere Thunderstorm WarningJANHumphreys26 min
May 31, 12:29 AM CDTSevere Thunderstorm WarningJANClay46 min
May 31, 1:20 AM CDTSevere Thunderstorm WarningJANHolmes25 min
May 31, 12:17 PM CDTSevere Thunderstorm WarningJANLawrence28 min
May 31, 1:19 PM CDTSevere Thunderstorm WarningJANCovington, Jones41 min
May 31, 1:32 PM CDTSevere Thunderstorm WarningJANJasper43 min
May 31, 1:48 PM CDTSevere Thunderstorm WarningJANKemper, Noxubee27 min
May 31, 1:52 PM CDTSevere Thunderstorm WarningJANClarke, Lauderdale53 min
May 31, 2:16 PM CDTSevere Thunderstorm WarningJANKemper, Noxubee29 min
May 31, 2:26 PM CDTSevere Thunderstorm WarningJANJones34 min
May 31, 2:43 PM CDTSevere Thunderstorm WarningJANLauderdale32 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.